MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL R 16H 333MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL R 16H 333MM; PLATE, FIXATION, BONE
Catalog Number 72585216
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 08/28/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a periprosthetic fracture fixation right surgery had been performed on (b)(6) 2025, the patient had a fall and one (1) evos 3.5/4.5 pp prox fem pl r 16h 329mm snapped in half not far from fracture clean snap through the plate.This adverse event was solved by revision surgery on (b)(6) 2025, in which the evos 3.5/4.5 pp prox fem pl r 16h 329mm was explanted.The patient is reportedly recovering and discharged.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Corrected data: b5, d1, d4 (catalog number, expiration date, unique identifier (udi) #).
 
Event or Problem Description
It was reported that, after a periprosthetic fracture fixation right surgery had been performed on (b)(6) 2025, the patient had a fall and one (1) evos 3.5/4.5 pp dis fem pl r 16h 333mm snapped in half not far from fracture clean snap through the plate.This adverse event was solved by revision surgery on (b)(6) 2025, in which the evos 3.5/4.5 pp dis fem pl r 16h 333mm was explanted.The patient is reportedly recovering and discharged.
 
Additional Manufacturer Narrative
Additional information: d9, h6 (health effect - clinical code and type of investigation), h11 (roi).H3, h6: the associated device was returned and evaluated.The visual inspection revealed the plate fractured into two pieces, all returned items are worn from use.A lab analysis performed on the device concluded that the evos 3.5/4.5 pp dis fem pl r 16h 333mm broke and bent along the 8th hole, starting at the proximal end, after implantation.No other fractures or defects were seen on the rest of the plate.It is not clear what initiated the bending or breaking of the plate.The clinical/medical investigation concluded that, reportedly a fall precipitated the plate fracture.However, based on the appearance of the x-ray imaging, non-union cannot be ruled out as a potential contributing factor along with the patient¿s previous procedures and significant right femur history.As the part and batch number information provided did not match into the system, a device history record review could not be performed.A review of complaint history did not reveal similar events for the listed part number over the previous 12 months.The part and batch number information provided did not match into the system, however the review was performed and did not reveal similar events for the batch.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for plating systems revealed in precautions that postoperative instructions to patients and appropriate nursing care are critical.Early load bearing substantially increases implant loading and increases the risk of breaking the device.Early load bearing should only be considered where there are stable fractures with good bone-to-bone contact.Additionally, loosening, bending, cracking or fracture of implant components have been identified as adverse events.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, quality and manufacture of special quality stainless steel shall be controlled.The material can be used for surgical implants and can be considered a surgical grade of stainless steel.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5/4.5 PP DIS FEM PL R 16H 333MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23086552
Report Number1020279-2025-01564
Device Sequence Number9710533
Product Code HRS
UDI-Device Identifier00885556771112
UDI-Public885556771112
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K213126
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72585216
Device Lot Number24AM12628
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2025
Supplement Date Received by Manufacturer10/13/2025
01/02/2026
Initial Report FDA Received Date09/18/2025
Supplement Report FDA Received Date10/15/2025
01/07/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age75 YR
Patient SexMale